Epidemiology

National and international data on the incidence of salicylate poisoning is unavailable.

In the UK, deaths by suicidal overdose of analgesics, including salicylates, were reduced by 22% in the year immediately after the introduction in 1998 of legislation limiting the pack size of analgesics that could be purchased.[2] Non-fatal poisoning with salicylates was also reduced in the second and third year after the legislation was introduced. The number of deaths by all drug poisonings has increased from 2878 in 2008 to 4359 in 2018.[3]

Risk factors

In the UK, the National Poisons Information Service recommends that children and adults who might have ingested ≥125 mg/kg or more salicylate, or those who are symptomatic, should be assessed for toxicity.[1]

Ingestion of any amount of this substance.[1]

Found in some topical liniments and non-prescription medications.

Many non-prescription antidiarrheal medications contain bismuth subsalicylate, a 50% aspirin equivalent. Salicylate overdose from these products is rare.

Salicylate-containing products may be ingested in overdose as a means of self-harm or suicide attempt.[4]

Incorrect salicylate dosing in children and older people can result in toxic salicylate exposure. Accidental ingestion is also of particular concern at extremes of age.[4]

Use of this content is subject to our disclaimer